Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 105, NWS Jackson, KY

October 21, 2004Johnson County, Kentucky

NWS Jackson, KY issued this flash flood warning at Oct 21, 2004, 1:24 AM EDT for Johnson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2004, 1:24 AM EDT (05:24 UTC)
Expired
Oct 21, 2004, 4:30 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Johnson County, KY

The radar

The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 210531
FFWJKL
KYC115-210830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
124 AM EDT THU OCT 21 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN EASTERN KENTUCKY

* UNTIL 430 AM EDT

* AT 123 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY      
  RAIN ACROSS EASTERN JOHNSON COUNTY...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS PRODUCED UPWARDS OF TWO INCHES OF RAIN IN A ONE HOUR 
PERIOD.  AT 115 AM DISPATCH REPORTED THAT ROUTE 581 NEAR THEALKA WAS 
COMPLETELY FLOODED AND WATER SURROUNDED A HOME.  

AREAS MOST SUSCEPTIBLE TO FLASH FLOODING INCLUDE THE AREA AROUND TWO 
MILE CREEK...WILEY CREEK...TOMS CREEK...AND PAINT CREEK.  THIS 
INCLUDES THE COMMUNITIES OF WILLIAMSPORT...TUTOR KEY...THEALKA...AND 
PAINTSVILLE.

THE RAIN WILL BE TAPERING OFF IN THE CENTRAL PORTION OF THE COUNTY 
BY 145 AM...BUT WILL TAKE LONGER TO EXIT THE EASTERN PORTION OF THE 
COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3797 8286 3773 8295 3773 8267 3789 8263

$$

OUDEMAN
2 follow-up statements
000 
WGUS73 KJKL 210658
FFSJKL
KYC115-210830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
254 AM EDT THU OCT 21 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR JOHNSON COUNTY IN
EASTERN KENTUCKY UNTIL 430 AM EDT...

ALTHOUGH RAIN HAS EXITED THE COUNTY...FLOOD WATER WILL CONTINUE TO 
RUN HIGH.  AT 250 AM DISPATCH REPORTED THAT ROUTE 581 NEAR THEALKA 
REMAINED CLOSED DUE TO HIGH WATER.  THEY ALSO REPORTED THAT FLOOD 
WATER WAS BEGINNING TO RECEDE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

OUDEMAN
000 
WGUS73 KJKL 210824
FFSJKL
KYC115-210835-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
421 AM EDT THU OCT 21 2004

...THE FLASH FLOOD WARNING FOR JOHNSON COUNTY WILL BE ALLOWED TO 
EXPIRE AT 430 AM...

AT 421 AM EDT DISPATCH REPORTED THAT NO WATER PROBLEMS REMAINED AND 
ROUTE 581 IS NOW OPEN...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

OUDEMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 9:37 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Oct 20, 9:37 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
937 PM EDT WED OCT 20 2004

.DISCUSSION...

A FEW ISOLATED SHOWERS REMAIN ACROSS THE REGION THIS EVENING WITH A
SLOW MOVING COLD FRONT GRADUALLY PUSHING EAST. CLEARING DURING THE
AFTERNOON SEEMS TO INTERACTED WITH THE FRONT TO PRODUCE SOME
SHOWERS...WITH A WEAK SFC WAVE ON THE FRONT MOVING THROUGH THE CWA
SEEMING TO HAVE HELPED SHOWERS LAST A COUPLE OF HRS PAST SUNSET. FOR
NOW HAVE JUST NOWCASTED THIS ACTIVITY AS IT IS RATHER ISOLATED. SOME
AREAS HAVE LIKELY SEEN SOME LOCALLY HEAVIER AMOUNTS BETWEEN ONE HALF
AND ON INCH...BUT MOST AREAS HAVE SEEN A TRACE TO A FEW HUNDREDTHS
OF AN INCH. BEHIND THE BOUNDARY...AN EXTENSIVE AREA OF LOW CLOUDS
COVERS MUCH OF OH...CENTRAL AND WESTERN KY...AS WELL AS TN. MOSTLY
CLOUDY FORECAST STILL SEEMS IN ORDER EVEN THOUGH THERE IS QUITE A
BIT OF CLEARING OVER THE S ATTM AS CLOUDS SHOULD GRADUALLY ADVECT IN
OVERNIGHT THERE. DEPENDING ON THE AMOUNT OF SKY COVER OVERNIGHT...THERE
SHOULD BE SOME PATCHY DENSE FOG AS WELL. THE CURRENT FORECAST HAS
THINGS WELL HANDLED AND WILL MAKE ONLY MINOR ADJUSTMENTS TO GRIDS BASED
ON CURRENT TRENDS.
&&

.PREV DISCUSSION...

520 PM EDT WED OCT 20 2004

20Z SFC ANALYSIS SHOWS A TIGHT BAROCLINIC ZONE THROUGH EAST KENTUCKY
WITH TEMPERATURES RANGING FROM THE UPPER 50S AT COVINGTON TO THE LOW
70S ACROSS THE SOUTH. ON SATELLITE...AFTER HOLDING TIGHT OVER EAST
KENTUCKY FOR MUCH OF THE MORNING...THE LOW CLOUDS BROKE UP FROM THE
WEST TO EAST DURING THE AFTERNOON. THIS ALLOWED TEMPERATURES TO SOAR
INTO THE 70S THROUGH MOST OF THE AREA. A FEW VERY LIGHT SHOWERS
CROSSED EAST KENTUCKY DURING THE MORNING HOURS AND WOULD NOT BE
SURPRISED TO SEE A COUPLE MORE WIDELY SCATTERED ONES THIS EVENING.

THE MODELS ARE IN DECENT AGREEMENT WITH THE UPPER LEVEL PATTERN AS
THE CENTRAL RIDGE BUILDS NORTH UP THE MISSISSIPPI VALLEY ON THURSDAY
WHILE A DEEP TROUGH ROLLS THROUGH THE DESERT SOUTHWEST. THIS TROUGH
THEN LIFTS NORTHEAST OVER THE CENTRAL RIDGE DURING THE WEEKEND...
CUTTING ACROSS THE OHIO VALLEY. THE MODELS HAVE COME IN LINE WITH
EACH OTHER WITH REGARD TO THIS TROUGH...THE 18Z ETA HAVING TRENDED
TOWARD THE 12Z GFS. FOLLOWING THE TROUGH...BROAD RIDGING BUILDS BACK
NORTH FROM THE GULF AS A TROUGH RACES ACROSS THE NORTHERN GREAT
LAKES FOR MONDAY. RIDGING THEN SHARPENS UP AGAIN OVER THE HEART OF
THE NATION FOR MIDWEEK AS ANOTHER DEEP TROUGH DROPS SOUTH ALONG THE
WEST COAST WHILE A COMPANION DEEPENS OFF OF NEW ENGLAND.

SENSIBLE WEATHER WILL FEATURE INCREASING CLOUDS TONIGHT WITH
WIDESPREAD FOG DEVELOPING AND BECOMING DENSE IN SPOTS. THE FRONT
SETTLING SLOWLY SOUTHEAST WILL HELP TEMPERATURES FALL THROUGH THE
DEWPOINT AND SETTLE IN THE LOWER TO MIDDLE 50S. THE FOG WILL BURN
OFF SLOWLY ON THURSDAY WITH THE CLEARING SKIES SELF DESTRUCTING TO
PLENTY OF STRATO CU DURING THE DAY. THE CLOUDS AND REMAINS OF THE
FRONT NOW JUST TO OUR SOUTH WILL KEEP TEMPERATURES IN CHECK ON
THURSDAY. ANOTHER FOGGY NIGHT IS EXPECT THURSDAY NIGHT AS ANY
CLEARING WILL JUST ENCOURAGE RADIATIONAL COOLING AND FOG FORMATION.
FRIDAY WILL BE A WARMER AND SUNNIER DAY AS THE WINDS PICK UP FROM
THE SOUTHWEST AND THE BOUNDARY COMES BACK NORTH AS A DEVELOPING...
BUT DRY...WARM FRONT. LOW PRESSURE WILL MOVE NORTHEAST INTO THE
GREAT LAKES SWINGING A COLD FRONT INTO KENTUCKY LATER FRIDAY NIGHT
AND THROUGH THE STATE ON SATURDAY. THE UPPER LEVEL SUPPORT WILL BE
WELL TO THE NORTH LIMITING THE THREAT OF STRONG AND WIDESPREAD
THUNDERSTORMS. TEMPERATURES WILL NOT BE MUCH COOLER IN THE WAKE OF
THE FRONT SUNDAY. EXPECT COOLER WEATHER TO DROP IN BRIEFLY BEHIND A
DRIER FRONT THAT GOES THROUGH MONDAY. MOSTLY SUNNY SKIES AND
MODERATING...MILD TO WARM... TEMPERATURES FOLLOW FOR MIDWEEK.

MOS TEMPERATURES ARE SIMILAR TONIGHT...SO DID NOT STRAY FAR. FOR
THURSDAY THE NGM CAME IN A BIT HIGHER THAN THE MAV...LEANED TOWARD
THOSE WARMER NUMBERS. COUNTING ON AT LEAST SOME AFTERNOON SUNSHINE
SIMILAR TO TODAY. BLENDED THE COOLER NGM AND GFS NUMBERS FOR
THURSDAY NIGHT. WENT A BIT WARMER THAN THE MAV NUMBERS FOR FRIDAY
AND ALSO FRIDAY NIGHT. FOR POPS SEVERELY UNDERCUT THE FWC TONIGHT
WITH JUST A FEW SPRINKLES POSSIBLE. WENT CLOSER TO THE MILDER MET
NUMBERS FRIDAY NIGHT IN ADVANCE OF THE FRONT.

AS FOR IFPS/GFE GRIDS...REPOPULATED THE DEWPOINTS AND WIND GRIDS
THROUGH 60 HOURS FROM THE ETA. AGAIN HAD TO TAKE THE ETA DEWPOINTS
DOWN DURING THE AFTERNOONS. WAS ABLE TO WORK WITH MOST OF THE
CURRENT MAX MIN GRIDS...JUST TWEAKING AT SPECIFIC CCF POINTS AND IN
GENERAL NARROWING THE TEMP SPREADS AT NIGHT GIVEN THE HIGH LOW LEVEL
MOISTURE. KEPT THE SKY AND POP GRIDS MOSTLY THE SAME AS THE PREVIOUS
FORECAST...BEEFING UP SKY A BIT FOR THE FROPA SATURDAY AND ALSO WITH
THE MOISTURE STARVED FRONT COMING THROUGH LATE MONDAY. FOR WEATHER
KEPT THUNDER OUT EXCEPT FOR RIGHT ALONG THE FIRST FRONT SATURDAY.
CONTINUED TO HIT FOG PRETTY HARD TONIGHT AND TOMORROW NIGHT DUE TO
PARTLY CLOUDY SKIES AND PLENTY OF LOW LEVEL MOISTURE.
&&

1200 PM EDT WED OCT 20 2004

MORNING SFC ANAL SHOWS STATIONARY FRONT DRAPED ACROSS CTRL KY AND
VA. VIS SAT IMAGERY SHOWS MOST OF FA COVERED WITH DENSE CLOUDS. MSAS
ANALYSIS SHOWS MOISTURE FLUX CONVERGENCE MAXIMIZED IN NORTHWEST
ZONES. VSBYS IN THIS REGION FROM AVAIL STNS SHOW SOME PATCHY DENSE
FOG CONTINUING TO HOLD IN. OBS IN REMAINDER OF FA SHOW FOG NO LONGER
AN ISSUE.

CLOUDS ARE PREVENTING TEMPS FROM RISING MUCH. MAX TEMPS WILL
THEREFORE BE ADJUSTED DOWN A BIT FROM EARLIER PACKAGE. MID 60S NOW
EXPECTED MOST OF FA.

UPDATE ALREADY OUT. REMOVED MENTION OF FOG ALL BUT NW GROUP AND
LOWERED AFTERNOON HIGHS.
&&

534 AM EDT WED OCT 20 2004

CURRENT SFC ANALYSIS SHOWS A STATIONARY FRONT LOCATED OVER NORTHERN
KENTUCKY. A WEAK SHORT WAVE IS KICKING OFF A FEW SHOWERS OVER THE
SOUTHWESTERN CWA. AREAS OF FOG ARE BEING REPORTED OVER NORTHERN
PORTIONS OF THE CWA AND IN SOME VALLEY LOCATIONS ELSEWHERE.

MODELS ARE IN GOOD AGREEMENT ALOFT FOR THE NEAR TERM...WITH THE ETA
COMING MORE IN LINE WITH GFS. UPPER PATTERN CONTINUES TO BECOME MORE
AMPLIFIED WITH THE LW TROF DEEPENING OVER THE WESTERN U.S. AND THE
LW RIDGE BUILDING OVER THE EASTERN U.S. THE WESTERN TROF LIFTS
NORTHEAST THROUGH THE CENTRAL ROCKIES AND INTO THE UPPER MIDWEST BY
THE WEEKEND SLIDING OVER THE CENTRAL RIDGE...BRINGING A COLD FRONT
THROUGH THE AREA ON SATURDAY. THE ETA MOVES THE FRONT THROUGH
SLIGHTLY FASTER THAN THE GFS ON SATURDAY.

MAIN FORECASTS CHALLENGES OVER THE NEXT FEW DAYS WILL BE FOG AND
TEMPERATURES. WITH LOW-LEVEL MOISTURE LINGERING OVER THE AREA...
COMBINED WITH NEARLY CALM WINDS...DENSE FOG WILL POSSIBLE THE NEXT
FEW NIGHTS. ALSO HIGHLIGHTED THE POSSIBILITY OF DENSE FOG IN THE
HWO. MAV NUMBERS CONTINUE TO BE COOL...WENT A FEW DEGREES WARMER FOR
HIGHS.

COLD FRONT PUSHES THROUGH ON SATURDAY. WENT WITH 50 POPS OVER MOST
OF THE MOST OF THE CWA FOR SATURDAY. LEANED TOWARDS THE TIMING OF
THE GFS FOR THE GRIDS. HIGH PRESSURE BUILDS OVER THE REGION LATE
SUNDAY INTO MONDAY.

EXTENDED WAS IN GOOD SHAPE...ONLY MADE A FEW TWEAKS TO THE
TEMPERATURE GRIDS WITH COORDINATION AND THE NEW MEX NUMBERS COMING
IN COOLER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JP
Hazardous weather outlook, Oct 20, 10:16 PM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1016 PM EDT WED OCT 20 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
1016 PM EDT WED OCT 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PATCHY DENSE FOG AND LOW CLOUDS WILL COMBINE TO REDUCE VISIBILITIES
OVERNIGHT. VISIBILITIES MAY BE BELOW ONE QUARTER OF A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PATCHY DENSE FOG AND LOW CLOUDS WILL COMBINE TO REDUCE VISIBILITIES
EARLY ON THURSDAY MORNING. VISIBILITIES MAY BE BELOW ONE QUARTER OF A
MILE AT TIMES. ALSO... THUNDERSTORMS ARE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.